[Skip to Content]
[Skip to Content Landing]
Article
July 1, 1922

PARIS

JAMA. 1922;79(1):51. doi:10.1001/jama.1922.02640010055022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Fatal Poisoning with Naphthol Salve  At a recent session of the Therapeutic Society, Dr. H. Busquet related that a 5-weeks-old babe, who had a gluteal erythema and excoriation, had been treated by its mother with naphthol pomade, on lay advice. Besides naphthol, the salve contained sulphur and menthol, which did not have any part in the poisoning. The total amount used in two inunctions in twenty-four hours was 10 gm., corresponding to 1 gm. of naphthol. A few hours after the second application, pallor and acceleration of the pulse were noticed. The next day, jaundice appeared, followed by cyanosis of the lips, diarrhea, vomiting and scanty urine with albumin. The following day the child was in coma and death occurred with a temperature of 35.7 C. (96.3 F.) In the course of the discussion concerning this communication, Artault remarked that products formed by alteration of naphthol are more toxic than

First Page Preview View Large
First page PDF preview
First page PDF preview
×